Flash Flood, Washington
- When
- May 18, 11:00 PM EST to May 19, 12:00 AM EST
- Where
- Washington County, Roxbury
- Property damage
- $20,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
A vigorous, closed upper low across the Great Lakes on the 18th delivered an occluded front into New York and Vermont during the evening of the 18th. This front tapped into Atlantic moisture and developed an area of heavy rain showers and thunderstorms with some training echoes during the evening of the 18th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A vigorous, closed upper low across the Great Lakes on the 18th delivered an occluded front into New York and Vermont during the evening of the 18th. This front tapped into Atlantic moisture and developed an area of heavy rain showers and thunderstorms with some training echoes during the evening of the 18th. Rainfall amounts of nearly 2 inches in just a few hours were common with very localized amounts exceeding 3 inches in southern Washington county. This localized heavy rainfall in Roxbury resulted in several culvert and driveway washouts as reported by town officials.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 18, 8:29 PM EST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
929 PM EDT THU MAY 18 2006
.SHORT TERM /REST OF TONIGHT/...
GOING FORECAST IS IN GOOD SHAPE...AND DO NOT PLAN TO UPDATE ATTM.
NUMEROUS SHOWERS AND ISOLD EMBEDDED TSTMS CONTINUE TO LIFT NWD
THROUGH CENTRAL HALF OF CWA...COVERING FROM FRANKLIN COUNTY NY
EWD THROUGH CENTRAL VT. FAVORABLE UPPER DIFLUENCE ENEWD OF UPPER
LOW OVER NRN OH WILL CONTINUE THROUGH THE NEXT 3-6 HRS. SHOWERS
WILL TAPER OFF FROM SOUTH TO NORTH BEFORE DAYBREAK...FOLLOWED BY
NEXT EPISODE OF PRECIPITATION THAT EVOLVES FROM DIGGING TROUGH/JET
DYNAMICS ACROSS THE ERN CAROLINAS EVIDENT IN ANALYSIS FIELDS AND
SAT IMAGERY LATE THIS EVENING. THIS IS ALSO REPRESENTED WELL IN
GOING FORECAST AND WITH FLOOD WATCH ACROSS MUCH OF THE FORECAST
AREA BEGINNING TOMORROW MORNING /SEE ALBFFABTV FOR DETAILS/.
ONGOING ACTIVITY IS RAPIDLY APPROACHING KBTV AT THE MOMENT...AND
WILL SPREAD NWD THROUGH THE REMAINDER OF THE NRN CHAMPLAIN VLY
THROUGH 11 PM. WILL CONTINUE TO HANDLE EVOLUTION WITH NOWCASTS.
&&
.PREV DISCUSSION...
/ISSUED 443 PM EDT THU MAY 18 2006/
SYNOPSIS...
..A FLOOD WATCH HAS BEEN POSTED FOR THE POSSIBILITY OF HEAVY RAINS
FRIDAY INTO SATURDAY ESPECIALLY IN THE GREEN MOUNTAINS OF
VERMONT...SOUTHEASTERN VERMONT AND THE ADIRONDACKS OF NEW YORK...
A DEEPENING UPPER LOW TO MOVE OVER THE NORTH COUNTRY TONIGHT THROUGH
SATURDAY WITH SURFACE LOW PRESSURE TRACKING NORTHWARD ACROSS THE
AREA DURING THIS TIME.
SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
LEADING EDGE OF GOOD QG FORCING AND INSTABILITY ASSOCIATED WITH THE UPPER LOW
APPROACHING FROM THE WEST WILL BRING SHOWERS AND A CHANCE OF
THUNDERSTORMS THIS EVENING TAPERING OFF OVERNIGHT. THERE WILL BE
A SHORT RELATIVELY DRY INTERVAL LATE TONIGHT AND EARLY TOMORROW
BEFORE STRONG QG FORCING AND MID LEVEL FRONTOGENSIS COMBINED WITH
PLENTY OF ATLANTIC MOISTURE COMBINE TO BRING POTENTIALLY HEAVY
RAINS TO THE AREA TOMORROW. RAIN WILL MOVE FROM SOUTHEASTERN
VERMONT IN THE MORNING AND OVERSPREAD NORTHERN VERMONT AND NEW
YORK BY AFTERNOON. RAIN WILL CONTINUE OVER NORTHERN SECTIONS
FRIDAY BEFORE TAPERING OFF ON SATURDAY. SOME INSTABILITY SHOWING
UP IN MODEL FORECASTS OF SHOWALTER INDEX AND MID LEVEL LAPSE RATES
SO MENTIONED A SLIGHT CHANCE OF THUNDERSTORMS. RAINFALL OF 1 TO 3
INCHES IS POSSIBLE ESPECIALLY IN THE HIGHER TERRAIN. UNCERTAINTY
EXISTS IN THE PLACEMENT OF THE HEAVIEST QPF FROM MODEL TO MODEL
AND USED A BLEND OF NAM GFS AND HPC TO SMOOTH OUT THE DIFFERENCES.
GFS SUGGEST NORTHEAST KINGDOM MAY BE GET LESS IN THE PRECIPITATION
SHADOW FROM THE SE FLOW OFF THE WHITES WHILE NAM AND NCEP WRF NOT
AS PRONOUNCED SO DECIDED TO PLAY IT SAFE AND PUT THE WATCH UP FOR
ALL AREAS. SEE HYDRO DISCUSSION BELOW FOR POSSIBLE RIVER RESPONSES.
LONG TERM /SUNDAY THROUGH THURSDAY/...
UPR TROF LOOKS TO CONT TO AFFECT THE FA ON SUN THRU MON...WITH
HI PRESS FOR NEXT TUE THRU THU. WILL CONT WITH CHC POPS FOR THE SUN
THRU MON TIME-FRAME FOR ANY POSSIBLE -SHRA THEN. DRY WX STILL LOOKS
POSSIBLE FOR MUCH OF THE REST OF THE EXTENDED PERIOD. HAVE LOADED IN
THE LATEST HPC TEMP/DEWPT/WIND DATA...WITH JUST A FEW TWEAKS.
AVIATION...
KMPV/KSLK EXPECTED TO DECOUPLE AGAIN OVRNITE TONITE...WITH BOTH
SITES SEEING THE BEST CHC AT SEEING SOME FG AS WELL THEN. SOME LOWER
CIGS MIGHT BE POSSIBLE AS WELL AT KMSS THEN. SFC FLOW ACRS THE FA TO
BECOME MORE WEAK INTO TONITE AND ON EARLY ON FRI. ON AND OFF SHRA
POSSIBLE ACRS MUCH OF THE FA THRU EARLY ON FRI.
HYDROLOGY...
AFTER COORDINATION WITH NERFC...LOWERED RIVER FORECASTS...ESPECIALLY
FOR EAST BRANCH AUSABLE /ASFN6/. ORIGINAL FORECAST HAD MORE RAIN FOR
12Z TO 00Z TODAY...WHICH WOULD HAVE CREATED FASTER AND HIGHER RISES.
HOWEVER HEAVY RAINFALL FORECAST AFTER 00Z TONIGHT AND CONTINUING
THROUGH SATURDAY RAISED HYDRO CONCERNS...WITH RIVERS SHOWING SHARP
RISES.
MODEL DIFFERENCES CREATE FORECAST DIFFICULTIES...WITH GFS PUTTING
PRECIP FURTHER WEST...AND NAM FURTHER EAST. FOR OFFICIAL FORECAST
USED MODEL BLEND QPF...WHICH TEMPERED THE HEAVIEST PRECIP FORECAST
FROM EACH. THIS CREATES WITHIN BANK RISES FOR ALL RIVERS...AND
BRINGS ASFN6 NEAR FLOOD STAGE.
FOR FLOOD WATCH...TOOK WORST CASE RAINFALL FORECAST FROM EACH MODEL
INTO ACCOUNT. FORECAST PRECIP BEGINNING TONIGHT INTO FRIDAY HAS
POTENTIAL FOR OVER AN INCH OF RAIN. SOILS REMAIN SATURATED AND
RIVER FLOWS ELEVATED FROM PROLONGED RAINS SINCE THE WEEKEND. AN
ADDITIONAL INCH OR TWO OF RAIN WILL BE ENOUGH TO RAISE THE RISK OF
FLOODING.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH FOR VTZ002>012-016>019 FROM 8 AM FRIDAY TO 5 PM
SATURDAY.
NY...FLOOD WATCH FOR NYZ028-031-034-035 FROM 8 AM FRIDAY TO 5 PM
SATURDAY.
&&
SHORT TERM...BANACOSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 520 AM EDT THU MAY 18 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-190930- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 520 AM EDT THU MAY 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT MORNING SHOWERS GIVE WAY TO SOME BREAKS OF SUNSHINE AND THE CHANCE OF LATE AFTERNOON SHOWERS AND THE POSSIBILITY OF A THUNDERSTORM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT REQUIRED AT THIS TIME.
The Burlington radar (KCXX), 51 km away, was scanning. The volume nearest the first event began at 03:58 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512589.